Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Blacksburg, VA

August 11, 2001Carroll County, City of Galax, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 11, 2001, 1:31 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2001, 1:31 PM EDT (17:31 UTC)
Expired
Aug 11, 2001, 2:15 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Carroll County, VA, City of Galax, VA

The radar

The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS51 KRNK 111731
SVRRNK
VAC035-640-111815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALAX CITY IN SOUTHWEST VIRGINIA
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 215 PM EDT.

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF GALAX CITY...MOVING EAST
  AT 5 MPH.

HAIL UP TO DIME SIZE CAN BE EXPECTED WITH THIS STORM.

WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 215 PM EDT INCLUDE
  GALAX CITY...
  FANCY GAP...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$
06

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:00 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 11, 10:00 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1000 AM EDT SAT AUG 11 2001

PLAN ON UPDATE TO ZONES...MAINLY FOR COSMETICS AND TO BUMP UP MAXES
IN A COUPLE OF GROUPS WHERE SUN IS DOING ITS THING.  BIGGEST CONCERN
FOR THIS AFTN-EVE IS WHERE ANY FFING MAY OCCUR.  AM SOUNDING WOULD
INDICATE SLOW...5-7 MPH...NE DRIFT TO STORMS WHICH DEVELOP SO WILL
NEED TO WATCH FOR TERRAIN EFFECTS AND PSBL TRAINING.  ALSO...NOT
MUCH OF A CAP LEFT...SO EXPECT GREATER COVERAGE THIS AFTN ONCE THEY
START TO POP.

12Z FNTL BNDRY Q-STNRY ACRS NRN NJ-SRN PA AND NOT EXPECTED TO MAKE
MUCH OF A PUSH TO THE SOUTH.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

MG

In the hours before

Special weather statement, Aug 11, 1:30 PM EDT, 1 minute before
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 11 2001

...THUNDERSTORMS PRODUCING HEAVY RAINFALL..

AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED
FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE
AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA.
SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG
THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA.

WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE
STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN
HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE
TOWN OF AMHERST.

IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS
FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE
WARNINGS THIS AFTERNOON.

&&
DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:59 AM EDTFlash Flood WarningRNKPatrick3 hr
Aug 11, 1:34 PM EDTFlash Flood WarningRNKAmherst3 hr
Aug 11, 2:32 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville28 min
Aug 11, 2:35 PM EDTSevere Thunderstorm WarningRNKBedford40 min
Aug 11, 2:42 PM EDTSevere Thunderstorm WarningRNKPatrick48 min
Aug 11, 2:51 PM EDTSevere Thunderstorm WarningRNKAppomattox39 min
Aug 11, 3:53 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Aug 11, 6:16 PM EDTSevere Thunderstorm WarningRNKHalifax44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.